How to avoid puffy cheeks and eye hollows with botox?

When getting botox for crows feet where exactly should they inject? I have not had botox in this area for 2 years because of the puffy cheeks and eye hollows I get. They are really getting worse. I have already paid for the next botox treatment so I have to go to same doctor. Also how many units?

Doctor Answers 8

How to avoid puffy cheeks and eye hollows with Botox?

Thank you for your question. What you may be describing is the puffiness under the eyes with treatment to your crows feet? It can happen when the rest of the eye is smoothed with Botox. Have a lighter dose, or have the injector only inject the upper portion of the muscle around your eye.

All the best,


Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Not the Botox' fault!

I agree with my fellow specialist here. Botox does not lead to the puffy cheeks. It is a tiny volume of a neuromodulator so there isn't anything that would lift up any part of your cheek. Hollows under the eyes happen as we "climb the ladder of life!"


Be Well,

Beverly Johnson MD

Beverly Johnson, MD
Silver Spring Dermatologic Surgeon
4.9 out of 5 stars 7 reviews

Puffy cheeks and eye hollows after botox

botox really should be injected conservatively around the eye and shouldnt lead to these complications. I suggest going to an expert injector to see what you are a candidate for which may mean less dose and in a different injection pattern.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 166 reviews

How to avoid puffy cheeks and eye hollows with botox?

Hello Lisa Cates,

Botox really shouldn't lead to either of those when injected properly.  Your injector should be experienced to decrease the risk of causing any problems from the Botox injection.  If you have to inform your injector about the units and locations recommended on here because he or she did not know it beforehand I would recommend you find another injector.  

I hope this helps and good luck.  

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Botox for crow's feet

I often inject 3-4 small aliquots just lateral to the lateral orbital rim.  I also place a bit underneath he lateral eyebrow for those who need a little lift. 

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Botox for crows feet

For prescriptive cosmetic medical treatments such as Botox treatments, for best results seek treatment from an experienced board certified dermatologist, occuloplastic, facial plastic or general plastic surgeon. Your doctor will decide on location and quantity of Botox injection.

Edwin Ishoo, MD
Cambridge Facial Plastic Surgeon
4.4 out of 5 stars 20 reviews

Botox for crows feet

Thank you for your question.  It is hard to say what could be causing your puffy cheeks and eye hollows from Botox injections.  Botox can be used very effectively to reduce or entirely get rid of crows feet wrinkles.  It is usually injected in small amounts (1-2.5 units per injection) over the bony area at the lateral aspect of your eye.  It is important not to inject to close to the eye in order to avoid Botox spreading to the muscle that supplies the upper eyelid and helps to keep it elevated.  This could cause drooping of the eyelid, or ptosis.  The amount of Botox used varies per patient because everyone's anatomy and muscle strength is different.  Best of luck, and make sure you look for a board eligible/certified plastic surgeon, dermatologist, or facial plastic surgeon to do your injections because expertise in anatomy and injection technique is important for the best outcome!  

Botox and Side Effects

It is not the units but rather the injection technique.  If you already had negative results I suggest you consulting a board certified dermatologist who is an expert in Botox.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.